Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Key West, FL

July 12, 2021

NWS Key West, FL issued this special weather statement at Jul 12, 2021, 5:48 AM EDT. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2021, 5:48 AM EDT (09:48 UTC)
Expired
Jul 12, 2021, 6:30 AM EDT
In force
42 min
Issued by
NWS Key West, FL

The radar

The Key West radar (KBYX), 17 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 5:59 AM EDTMARINE TSTM WIND 395 Nw Bahia Honda Channe, FLAN EAST WIND GUST OF 34 KTS, OR 39 MPH, WAS RECORDED BY A PERSONAL WEATHER STATION ON BAILEYS LANE AT 559 AM EDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 9.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2021-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2021-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1694 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

900 
WWUS82 KKEY 120948
SPSKEY

Special Weather Statement
National Weather Service Key West FL
548 AM EDT Mon Jul 12 2021
 
FLZ078-121030-
Monroe Lower Keys FL-
548 AM EDT Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR LOWER KEYS IN MONROE COUNTY UNTIL
630 AM EDT...

At 547 AM EDT, National Weather Service Meteorologists detected
strong thunderstorms along a line extending from near Little Palm
Island Resort to 16 miles south of Key West. Movement was northwest
at 35 mph.

Island communities throughout the Lower Keys can expect wind gusts 
in excess of 45 mph with these storms.

Locations impacted include...
Key West, Bahia Honda Channel Bridge, Big Coppitt Key, Boca Chica
Channel Bridge, Niles Channel Bridge, Spanish Harbor Channel Bridge,
Boca Chica, Marquesas Keys, Saddlebunch Keys and Sunset Key.

This includes US 1 between mile markers 0 and 38. 

LAT...LON 2452 8203 2457 8208 2455 8209 2452 8217
      2456 8220 2462 8213 2455 8204 2456 8197
      2459 8198 2463 8194 2459 8183 2460 8183
      2467 8179 2473 8168 2470 8162 2478 8159
      2480 8152 2465 8122 2452 8176
TIME...MOT...LOC 0947Z 113DEG 32KT 2463 8136 2432 8173 

$$

Jacobson

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special weather statement went out at Jul 12, 4:41 AM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 12, 4:41 AM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Key West FL
441 AM EDT Mon Jul 12 2021

.DISCUSSION...
The drier airmass that was present for last night's sounding has
since moved out of the area and more moist air is being advected
in by moderate easterly breezes. Water vapor imagery shows an
upper-level low spinning off the southeast coast of Florida, which
is helping to keep inhibition at bay. Numerous showers and
scattered thunderstorms are currently traversing across a majority
of the Straits of Florida and across the Lower and Middle Keys
and adjacent nearshore waters after a brief reprieve from shower
activity last evening into late last night. Have nudged PoPs up to
account for this activity. Winds have picked up overnight as a
surface high continues to build into the region. Marine
observation platforms show winds ranging from 12 to 18 knots,
with higher gusts in the convective activity passing through.

The aforementioned surface high pressure will continue to build
across the region through Tuesday, which will enhance the pressure
gradient across the Florida Keys and coastal waters. Winds are
expected to peak overnight tonight, with a slightly lesser peak
tomorrow night. A TUTT cell currently moving through the area will
continue to bring increased moisture and lift through the afternoon.
As this shifts to the north during the afternoon, there will
likely be a brief lull in activity as a pocket of drier air moves
in. A series of remnant waves will quickly follow after the TUTT
cell exits the area, propagating westward through the Florida
Keys and coastal waters starting tonight. This will lead to one
last round of above normal rain and thunder chances lasting
through Tuesday night. After these waves swiftly pass through the
area, ridging will build back into the region and rain chances
will drop back to near climatology for the extended forecast.
Temperatures will remain near normal for this time of year, with
highs near 90 degrees and lows near 80 degrees. Dewpoints will
remain in the mid 70s.

&&

.MARINE...
No watches, warnings, or advisories are in effect for Florida Keys
coastal waters. From synopsis, Subtropical high pressure centered
over the North Atlantic Ocean will build westward across the
Florida Peninsula today through Tuesday, resulting moderate to
fresh breezes across the Florida Keys coastal waters. Above
average rain and thunder chances will persist through Tuesday
night, and winds and seas will be higher in and near in these
scattered showers and thunderstorms. A decrease to mainly moderate
breezes is expected on Tuesday night.

&&

.AVIATION...
Scattered to numerous showers and storms moving northwest from the
Florida Straits will likely bring periods of MVFR conditions to the
EYW and MTH terminals this morning, with short periods of IFR and
wind gusts around 30 knots possible in the heavier activity. VCSH or
VCTS will be needed this morning for both terminal forecasts, with
TEMPOs included in amendments as necessary based on short-term radar
trends. Most of the guidance indicates a break in the action this
afternoon, when VFR conditions should prevail with only isolated to
widely scattered showers. Another round of convection may impact the
terminals Monday evening, and VCSH is introduced again at that time.
Surface winds will remain generally from the E to ESE at 9 to 15
knots with gusts up to 20 knots.

&&

.CLIMATE...
On this day in 1929, the daily record cold high temperature of
79F was recorded in Key West. this is also tied for the coldest
high temperature ever recorded in July. Temperature records date
back to 1872.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...NB
Aviation/Nowcasts....Jacobson

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jul 12, 4:25 AM EDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
425 AM EDT Mon Jul 12 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-130830-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
425 AM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TONIGHT

A Small Craft Advisory may be required tonight for the Straits of
Florida, Hawk Channel, and Bayside waters for easterly winds near
20 knots.

Scattered thunderstorms are expected across portions of the
Florida Keys and adjacent coastal waters today and tonight. The
primary thunderstorm hazards will be lightning strikes and gusty
winds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered thunderstorms are expected Monday through Wednesday and
isolated thunderstorms are expected Wednesday night through
Sunday. The primary thunderstorms hazards will be lightning
strikes and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NB

In the hours before

Local storm report, Jul 12, 4:36 AM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
436 AM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     MARINE TSTM WIND 10 SW KEY WEST          24.46N 81.88W
07/12/2021  M41 MPH          GMZ044             FL   C-MAN STATION

            A SOUTHEAST WIND GUST OF 36 KNOTS, OR 41 MPH WAS RECORDED
            BY THE SAND KEY C-MAN STATION AT 420 AM EDT.

&&

JACOBSON
Special weather statement, Jul 12, 5:24 AM EDT, 24 minutes before
Special Weather Statement
National Weather Service Key West FL
524 AM EDT Mon Jul 12 2021

FLZ077-078-121000-
Monroe Lower Keys FL-Monroe Middle Keys FL-
524 AM EDT Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR LOWER KEYS IN MONROE AND MIDDLE
KEYS IN MONROE COUNTIES UNTIL 600 AM EDT...

At 522 AM EDT, National Weather Service Meteorologists detected a
strong thunderstorm 7 miles southeast of Marathon, moving northwest
at 40 mph.

Island communities in Key Colony Beach and Marathon can expect
winds in excess of 45 mph with this storm.

Locations impacted include...
Marathon, Seven Mile Bridge, Ohio Key, Bahia Honda Key, Boot Key,
Grassy Key, Pigeon Key and Knight Key.

This includes US 1 between mile markers 37 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding in low lying spots and on roadways. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 2478 8156 2478 8154 2481 8152 2483 8148
      2479 8135 2480 8128 2476 8125 2469 8128
      2471 8123 2469 8121 2469 8119 2473 8117
      2478 8098 2475 8091 2466 8106 2467 8115
      2469 8118 2468 8121 2464 8123
TIME...MOT...LOC 0922Z 116DEG 37KT 2465 8096

Jacobson
Special weather statement, Jul 12, 5:48 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Key West FL
548 AM EDT Mon Jul 12 2021

FLZ078-121030-
Monroe Lower Keys FL-
548 AM EDT Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR LOWER KEYS IN MONROE COUNTY UNTIL
630 AM EDT...

At 547 AM EDT, National Weather Service Meteorologists detected
strong thunderstorms along a line extending from near Little Palm
Island Resort to 16 miles south of Key West. Movement was northwest
at 35 mph.

Island communities throughout the Lower Keys can expect wind gusts
in excess of 45 mph with these storms.

Locations impacted include...
Key West, Bahia Honda Channel Bridge, Big Coppitt Key, Boca Chica
Channel Bridge, Niles Channel Bridge, Spanish Harbor Channel Bridge,
Boca Chica, Marquesas Keys, Saddlebunch Keys and Sunset Key.

This includes US 1 between mile markers 0 and 38.

LAT...LON 2452 8203 2457 8208 2455 8209 2452 8217
      2456 8220 2462 8213 2455 8204 2456 8197
      2459 8198 2463 8194 2459 8183 2460 8183
      2467 8179 2473 8168 2470 8162 2478 8159
      2480 8152 2465 8122 2452 8176
TIME...MOT...LOC 0947Z 113DEG 32KT 2463 8136 2432 8173

Jacobson

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 11:22 PM EDTSpecial Marine WarningKEY38 min
Jul 12, 4:33 AM EDTSpecial Marine WarningKEY57 min
Jul 12, 4:40 AM EDTSpecial Marine WarningKEY65 min
Jul 12, 5:19 AM EDTSpecial Marine WarningKEY56 min
Jul 12, 5:24 AM EDTSpecial Weather StatementKEY36 min
Jul 12, 5:27 AM EDTSpecial Marine WarningKEY63 min
Jul 12, 6:24 AM EDTSpecial Marine WarningKEY66 min
Jul 12, 7:27 AM EDTSpecial Marine WarningKEY63 min
Jul 12, 8:40 AM EDTSpecial Marine WarningKEY65 min
Jul 12, 12:58 PM EDTSpecial Marine WarningKEY40 min
Jul 12, 1:50 PM EDTSpecial Marine WarningKEY25 min
Jul 12, 2:14 PM EDTSpecial Marine WarningKEY14 min
Jul 12, 3:40 PM EDTSpecial Marine WarningKEY35 min
Jul 12, 4:11 PM EDTSpecial Marine WarningKEY15 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.